Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Apr 15, 2024, 7:18 PM CDT for Brown County, Cherry County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2024, 7:18 PM CDT (00:18 UTC)
- Expired
- Apr 15, 2024, 8:00 PM CDT
- In force
- 42 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Brown County, NE, Cherry County, NE
The radar
The North Platte radar (KLNX), 96 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 7:20 PM CDT | HAIL 1 | Wood Lake, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 5:02 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2216 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1932 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 20.1
The text
As transmitted.
861
WUUS53 KLBF 160018
SVRLBF
NEC017-031-160100-
/O.NEW.KLBF.SV.W.0013.240416T0018Z-240416T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
718 PM CDT Mon Apr 15 2024
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northeastern Cherry County in north central Nebraska...
Northwestern Brown County in north central Nebraska...
* Until 800 PM CDT.
* At 717 PM CDT, a severe thunderstorm was located 13 miles west of
Johnstown, or 21 miles southeast of Valentine, moving northwest at
40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Valentine, Wood Lake, Sparks, and Smith Falls State Park.
This includes the following highways...
Highway 20 between mile markers 196 and 226.
Highway 97 between mile markers 140 and 141.
Highway 83 between mile markers 206 and 222.
Highway 12 between mile markers 1 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 4284 10020 4284 10018 4253 10014 4253 10036
4300 10067 4300 10020
TIME...MOT...LOC 0017Z 154DEG 35KT 4260 10032
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NMJ2 follow-up statements
973
WWUS53 KLBF 160031
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
731 PM CDT Mon Apr 15 2024
NEC017-160040-
/O.CAN.KLBF.SV.W.0013.000000T0000Z-240416T0100Z/
Brown NE-
731 PM CDT Mon Apr 15 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BROWN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has exited the
warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.
LAT...LON 4278 10020 4278 10018 4263 10019 4264 10043
4300 10067 4300 10020
TIME...MOT...LOC 0030Z 154DEG 35KT 4272 10040
$$
NEC031-160100-
/O.CON.KLBF.SV.W.0013.000000T0000Z-240416T0100Z/
Cherry NE-
731 PM CDT Mon Apr 15 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN CHERRY COUNTY...
At 730 PM CDT, a severe thunderstorm was located 12 miles southeast
of Valentine, moving northwest at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. At 720 PM CDT, trained spotters reported
quarter size hail in Wood Lake.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Valentine, Wood Lake, Sparks, and Smith Falls State Park.
This includes the following highways...
Highway 20 between mile markers 196 and 222.
Highway 97 near mile marker 141.
Highway 83 between mile markers 206 and 222.
Highway 12 between mile markers 1 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4278 10020 4278 10018 4263 10019 4264 10043
4300 10067 4300 10020
TIME...MOT...LOC 0030Z 154DEG 35KT 4272 10040
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NMJ087
WWUS53 KLBF 160059
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
759 PM CDT Mon Apr 15 2024
NEC031-160108-
/O.EXP.KLBF.SV.W.0013.000000T0000Z-240416T0100Z/
Cherry NE-
759 PM CDT Mon Apr 15 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHERRY COUNTY
WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, small
hail is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4278 10020 4278 10018 4263 10019 4264 10043
4300 10067 4300 10020
TIME...MOT...LOC 0058Z 154DEG 35KT 4296 10056
$$
NMJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:19 PM CDT, 59 minutes earlier. Its key messages:
- Critical fire weather conditions continue into the evening across the eastern Panhandle and far southwest Nebraska, with relative humidity values as low as 8 percent and south winds gusting as high as 45 miles per hour.
- The potential for severe weather this evening into tonight across much of western and north central Nebraska. Large to very large hail, damaging winds, and isolated tornadoes are all possible.
- Strong northwest winds develop Tuesday and Tuesday evening behind a cold front, with wind gusts as high as 60 miles per hour across the southern Panhandle and far southwest Nebraska.
- A quick moving system impacts the area Wednesday evening into Thursday morning, bringing a threat for mainly rain showers.
- Below average temperatures then persist late this week and into the weekend, with continued precipitation chances.
Area forecast discussion, Apr 15, 6:19 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service North Platte NE 619 PM CDT Mon Apr 15 2024 .KEY MESSAGES... - Critical fire weather conditions continue into the evening across the eastern Panhandle and far southwest Nebraska, with relative humidity values as low as 8 percent and south winds gusting as high as 45 miles per hour. - The potential for severe weather this evening into tonight across much of western and north central Nebraska. Large to very large hail, damaging winds, and isolated tornadoes are all possible. - Strong northwest winds develop Tuesday and Tuesday evening behind a cold front, with wind gusts as high as 60 miles per hour across the southern Panhandle and far southwest Nebraska. - A quick moving system impacts the area Wednesday evening into Thursday morning, bringing a threat for mainly rain showers. - Below average temperatures then persist late this week and into the weekend, with continued precipitation chances. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 342 PM CDT Mon Apr 15 2024 This evening and overnight, an upper low will emerge onto the Front Range of Colorado, with an associated surface low lifting from northeast Colorado into the panhandle and far southwest Nebraska early evening. As this occurs, a northwest to southeast oriented dryline will be in place across the southeast panhandle and far southwest Nebraska, while a warm front extends near Highways 2 and 91. The 12Z CAMS and deterministic models differ on the location of initiation. Critical fire weather conditions continue this evening behind the dryline. Southeasterly flow will cross the warm front bringing moderate moisture advection into much of the Sandhills and north central Nebraska, with dewpoints in the 50s. SBCAPES will easily range from 2000-25000 J/KG. Deep layer wind profiles look ample to support organized updrafts, with deep meridional flow aloft leading to elongated hodographs with height. Low-level flow remains backed and will lead to good curvature in the lowest few kilometers of the hodograph as the low-level jet strengthens near/after sunset). The environment looks to be supportive for initial discrete supercell development early evening, with storms trending to cluster over north central Nebraska during the evening. An enhanced risk for severe storms mainly east of a Merriman through Callaway line. Large to very large hail, damaging winds and isolated tornadoes are possible. After dark, more widespread convective development is expected north and east of a surface low oriented across south central into north central Nebraska later tonight. Interacting updrafts may limit the hail threat some after midnight, along with any damaging wind threat as the boundary layer cools and storms may become elevated across north central Nebraska. On Tuesday, the upper low is forecast to move from south central Nebraska into northeast Nebraska by late afternoon. This will bring likely to categorical POPs through the day for showers and thunderstorms. Wraparound rainfall behind the low will bring the higher rainfall amounts from a half inch to over an inch to areas mainly along a corridor from Valentine through Broken Bow. Rainfall amounts look considerably less across southwest Nebraska. As the deep surface low begins to slowly push off to the east late Tuesday morning, flow will quickly strengthen from the northwest behind the surface cold front. Strong flow aloft will mix to the surface from increasing cold advection. Winds gusting in excess of 55 miles per hour Tuesday late morning through the afternoon are possible mainly near and west of Highway 83, and areas to the east late Tuesday afternoon and evening. The current High Winds watch for southwestern counties remains in effect, where gusts to 60 mph area possible. The system finally exits the area Tuesday night, with precip ending from west to east. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 342 PM CDT Mon Apr 15 2024 Wednesday looks dry until later afternoon across the west, as another trough moves into the Northern Plains. This looks to bring likely chances for rain showers behind a cold front pushing through the area Wednesday night into Thursday morning. Some snow could mix into the rain across the northwest Sandhills, as the column cools aloft. The upper flow remain fairly zonal Thursday through Saturday, becoming northwesterly Sunday into Monday. lows chances for showers, and possibly some snow showers Friday night into Saturday morning across the northwest Sandhills. Highs to only reach the mid 40s to low 50s Thursday/Friday, 40s Saturday, warming to the 50s Sunday and the 60s Monday. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 610 PM CDT Mon Apr 15 2024 Numerous thunderstorms will be possible this evening into the overnight hours, potentially impacting both KLBF and KVTN. Gusty, erratic winds and large hail are possible. Will rely heavily on radar and satellite trends for future amendments. MVFR/IFR conditions develop late across the Pine Ridge, expanding southeastward across northern Nebraska, the Sandhills, and central Nebraska through the day on Tuesday. Widespread rain and some embedded thunderstorms will continue through the day on Tuesday. Conditions will improve from west-to-east Tuesday evening as the precipitation moves east. Strong, gusty northwest winds develop Tuesday behind a departing low pressure system with gusts of 40 to 50kts expected, continuing into Tuesday evening. && .LBF WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM MDT this evening for NEZ204-210. High Wind Watch from Tuesday morning through Tuesday evening for NEZ022-023-035-056>058-069. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Viken
Hazardous weather outlook, Apr 15, 3:09 PM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 309 PM CDT Mon Apr 15 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-162015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 309 PM CDT Mon Apr 15 2024 /209 PM MDT Mon Apr 15 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This evening and tonight. Critical fire weather conditions are expected across southwest Nebraska the the southern Panhandle this afternoon and early this evening. The concern is humidity below 15 percent and southeast winds gusting to 40 mph. The threat of severe weather across western and north central Nebraska increases this evening and overnight. The hazards are very large hail, up to 2 inches in diameter, damaging winds and the threat of isolated tornadoes. The area of greatest concern for severe weather is generally along and east of Highway 83. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A High Wind Watch is now in effect Tuesday affecting parts of western Nebraska, generally along and west of highway 61. The potential hazard is northwest winds of 30 to 40 mph with gusts up to 60 mph. Accumulating snow is possible Wednesday night and early Thursday morning which could, at times, make travel hazardous across parts of the Sandhills and the Nebraska Panhandle. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Apr 15, 5:57 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
557 PM CDT Mon Apr 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM Hail 5 W Mullen 42.04N 101.15W
04/15/2024 E0.25 Inch Hooker NE Public
&&
NMJLocal storm report, Apr 15, 6:07 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
607 PM CDT Mon Apr 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail 12 NW Mullen 42.16N 101.22W
04/15/2024 E1.00 Inch Cherry NE Public
time estimated from radar.
&&
NMJLocal storm report, Apr 15, 6:22 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
622 PM CDT Mon Apr 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Hail 4 S Kilgore 42.88N 100.96W
04/15/2024 E1.75 Inch Cherry NE Public
via social media.
&&
ARVLocal storm report, Apr 15, 6:32 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
632 PM CDT Mon Apr 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM Hail 1 NE Kilgore 42.95N 100.94W
04/15/2024 E1.00 Inch Cherry NE CO-OP Observer
time estimated from radar.
&&
NMJSpecial weather statement, Apr 15, 6:56 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
656 PM CDT Mon Apr 15 2024
NEZ005-094-160030-
Eastern Cherry NE-Western Cherry NE-
656 PM CDT Mon Apr 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CHERRY COUNTY
THROUGH 730 PM CDT...
At 654 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Merritt Reservoir, or 20 miles west of Valentine,
moving northwest at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kilgore, Nenzel, Crookston, and Anderson Bridge State Wildlife
Management Area.
This includes the following highways...
Highway 20 between mile markers 162 and 189.
Highway 97 between mile markers 121 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm
including a history of fire starts following thunderstorm passage.
Seek a safe shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.
&&
LAT...LON 4270 10069 4269 10105 4300 10125 4300 10069
TIME...MOT...LOC 2354Z 152DEG 35KT 4278 10093
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NMJThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 8:10 PM CDT | Special Weather Statement | LBF | Keya Paha | 65 min |
| Apr 15, 10:34 PM CDT | Special Weather Statement | LBF | Grant | 26 min |
| Apr 16, 1:01 AM CDT | Special Weather Statement | LBF | Gosper | 44 min |
| Apr 16, 2:14 AM CDT | Special Weather Statement | LBF | Custer | 46 min |
| Apr 16, 2:19 AM CDT | Special Weather Statement | LBF | Frontier | 41 min |
| Apr 16, 2:35 AM CDT | High Wind Warning | LBF | Arthur, Chase, Deuel, Frontier, Garden, Grant and 8 more | 17 hr |
| Apr 16, 4:00 AM CDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Holt, Loup, Rock, Wheeler | 45 min |
| Apr 16, 4:04 AM CDT | Special Weather Statement | LBF | Keya Paha | 26 min |
| Apr 16, 4:18 AM CDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 27 min |
| Apr 16, 4:27 AM CDT | Special Weather Statement | LBF | Boyd | 18 min |
| Apr 16, 4:43 AM CDT | Special Weather Statement | LBF | Boyd, Holt, Rock | 62 min |
| Apr 16, 4:44 AM CDT | Special Weather Statement | LBF | Holt | 61 min |
| Apr 16, 5:20 AM CDT | Special Weather Statement | LBF | Brown, Keya Paha | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.